|Swissguy: Worried about drop of CD4
Jan 20, 2002
I have been reading this site for quite some time (I am from Switzerland), and it has already helped me extremely. I have been tested HIV-positive three years ago. I first tried to work with herbal medicine,(my doctor was constantly informed), but my viral load went up and CD4 went down slowly but constantly. Finally I had a viral load of 82245 and CD4 at 198. (I started with VRL of 36719 and CD4 at 427 on may 25.00) I also had a beginning of kaposis sarkoma in my mouth and on my right leg. So this made me decide to start with Stocrin and Combivir. I take this regimen since 9 months. My KS has disapeared, and on september my VRL war undetectable, CD4 went up to 292. My last test in december unfortunately shows a decrease of CD4 (186) and a VRL of 56. What do you think. Is this a sign of drug failure; do I have to change the cocktail? Or shall I wait for some time and test again in three months? I hoped to go on with this regimen for a longer period of time and didn't have any cocktails before. I take Combivir 2 times a day and three tablets of Stocrin once a day. I have only missed one dose of Stocrin during this year. Please give me some advise, how you would proceed.
Thanks alot. A guy from Switzerand
Response from Dr. Little
I must start with a question - I do not know what Stocrin is. There may be greater access in Europe to some of the combination antiretrovirals than in the US. It is actually possible though to give you some advice without knowing the answer. First - look at the CD4 percentage from the CD4 cell counts that you mentioned (ie what was the CD4 percentage that went with the CD4 cell counts of 292 and 186)? Any time your total white blood cell count goes up or down (based on presence of other non-HIV related infection typically), your absolute CD4 cell count will change. If however, the percentage of CD4 cells does not change, then you should not be particularly worried about the change in CD4 cell number. Same advice if you had the CD4 cell counts measured at different laboratories - the total number may change - but look at the percentage.
If the percentage has also changed (ie gone down) and you have a VERY low level of detectable virus, my general approach would be to check the viral load again (in 2-4 weeks - this is where it would affect my answer what drug you are on now). If your viral load is less than 200, many physicians would watch you very carefully on your current regimen. If it is greater than 200, you may be experiencing a very early failure. If this is the case, you may want to try a treatment switch, but I would also advise getting a drug resistance test. These tests can typically not be done in people with viral loads less than 500-1000, but if it does come back, the answer may help guide your doctor in the choice of the new regimen - or the modification of your current regimen.
No Options Left?
Slow rebound on 2 drug combo
- If I Have Ars Will I Have Red Spots?
- Is White Tongue A Sign Of HIV?
- HIV Risk Sex With A Prostitute
- Can You Catch AIDS From Sex With A Prostitute?
- Itchy Red Spots After Unprotected Anal Sex Without Ejaculation What Are The Chances Of HIV
- Pain In Balls After Swallowing Cum Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.